Alert archive / Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 201, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 10, 2019, 7:06 PM EDT for Appomattox County, Campbell County, Charlotte County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2019, 7:06 PM EDT (23:06 UTC)
- Expired
- Aug 10, 2019, 7:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Appomattox County, VA, Campbell County, VA, Charlotte County, VA
The radar
The Roanoke radar (KFCX), 137 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
292
WUUS51 KRNK 102306
SVRRNK
VAC011-031-037-102345-
/O.NEW.KRNK.SV.W.0201.190810T2306Z-190810T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
706 PM EDT Sat Aug 10 2019
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Southern Appomattox County in central Virginia...
Northwestern Charlotte County in south central Virginia...
East central Campbell County in central Virginia...
* Until 745 PM EDT
* At 706 PM EDT, severe thunderstorms were located along a line
extending from near Spout Spring to near Evergreen to Pamplin City,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Red House...
Pamplin City...
Madisonville...
Mike...
and Spout Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3711 7881 3718 7898 3738 7893 3733 7881
3734 7871 3726 7868 3721 7869 3719 7868
3720 7866 3719 7865 3714 7863
TIME...MOT...LOC 2306Z 317DEG 17KT 3731 7890 3725 7882 3726 7871
HAIL...<.75IN
WIND...60MPH
$$
RAB2 follow-up statements
520
WWUS51 KRNK 102330
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
730 PM EDT Sat Aug 10 2019
VAC011-031-037-102345-
/O.CON.KRNK.SV.W.0201.000000T0000Z-190810T2345Z/
Appomattox VA-Charlotte VA-Campbell VA-
730 PM EDT Sat Aug 10 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHERN APPOMATTOX...NORTHWESTERN CHARLOTTE AND EAST CENTRAL
CAMPBELL COUNTIES...
At 730 PM EDT, severe thunderstorms were located along a line
extending from near Evergreen to near Red House to Darlington
Heights, moving southeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Red House...
Pamplin City...
Madisonville...
Mike...
and Spring Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3711 7881 3718 7898 3733 7894 3727 7880
3730 7870 3726 7868 3721 7869 3719 7868
3720 7866 3719 7865 3714 7863
TIME...MOT...LOC 2330Z 317DEG 17KT 3725 7883 3719 7875 3720 7864
HAIL...<.75IN
WIND...60MPH
$$
RAB599
WWUS51 KRNK 102345
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
745 PM EDT Sat Aug 10 2019
VAC011-031-037-102355-
/O.EXP.KRNK.SV.W.0201.000000T0000Z-190810T2345Z/
Appomattox VA-Charlotte VA-Campbell VA-
745 PM EDT Sat Aug 10 2019
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHERN APPOMATTOX...NORTHWESTERN CHARLOTTE AND EAST CENTRAL
CAMPBELL COUNTIES HAS EXPIRED...
The storms which prompted the warning have weakened AND moved out of
the warned area. Therefore, the warning has been allowed to
expire.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3711 7881 3718 7898 3733 7894 3727 7880
3730 7870 3726 7868 3721 7869 3719 7868
3720 7866 3719 7865 3714 7863
TIME...MOT...LOC 2345Z 317DEG 17KT 3721 7878 3715 7870 3716 7859
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:38 PM EDT, 3 hours 28 minutes earlier.
Area forecast discussion, Aug 10, 3:38 PM EDT, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 338 PM EDT Sat Aug 10 2019 .SYNOPSIS... A weak cold front will sink well south of the area overnight. High pressure builds to the north of the region Sunday and remains in place into Monday resulting in drier weather. The high will weaken while passing offshore early next week with a return of heat, and humidity along with increasing chances of showers and storms through midweek. && .NEAR TERM /THROUGH SUNDAY/... As of 245 PM EDT Saturday... Clusters/bands of showers/storms continue to develop across southwest sections within an area of moisture convergence just south of the dewpoint front and where instability has pooled a bit. These likely to spread east and southeast into early this evening before fading as drier air works in from the north/east. With decent winds aloft supported by higher bulk shear values, could still see a stronger storm or two espcly along and south of the VA/NC border. Thus will be leaving in decent chance to isolated pops heading into far southern sections through late this evening. Otherwise expect a weak passing wave along the actual surface boundary to the south to finally pull the associated dewpoint and 85h front through the region from the north overnight. This should allow for gradual drying overnight as dewpoints drop ahead of high pressure that will build in from the northwest after midnight. Expect dry advection to limit fog to mostly the deeper valleys and perhaps over the west/southwest where rain has occurred. Lows likely a bit cooler espcly north and west where drier air will be best with mostly comfortable 50s mountains to low/mid 60s south. Surface high will slide in from the north on Sunday as mid level ridging starts to increase a bit. Light northeast flow likely to advect in enough low level dry air combined with much drier air aloft per forecast soundings to make for an overall dry and less humid afternoon. However with cooler air aloft pulling out, will see highs stay rather similar to today with mid/upper 80s east and upper 70s/low 80s west. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 300 PM EDT Saturday... Sunday night into Monday night, surface high pressure is expected to remain positioned over the region, as heights aloft build and the overall pattern stays nearly zonal. Precipitation chances will be minimal, being limited to isolated showers and a few storms along , and just west of, the crest of the Blue Ridge from roughly Galax, VA, southwest into the Northern Mountains of North Carolina Monday afternoon. Tuesday into Tuesday night the pattern changes as a shortwave troughs head eastward along the zonal flow, and approaches the region early Tuesday morning, crosses Tuesday afternoon and evening, and becomes positioned along or near the NC/VA border towards daybreak Wednesday. An associated cold front will move across the area as well, coincident to the shortwave trough. Temperatures will trend warmer Monday into Tuesday with Tuesday's readings a little over five degrees above normal. Low temperatures during this period will average about five degrees above normal. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 140 PM EDT Saturday... Tuesday's cold front is expected to become stalled near the VA/NC boarder by Wednesday morning, and only inch southward during the course of the day. The result will be a continued focus for additional showers and storms near and south of this front on Wednesday. This will impact primarily the southern half of the forecast area with coverage best during the peak heating of the day. Guidance varies on how far south the cold front will progress through Thursday, and thus how much impact on our precipitation forecast this feature will have for Thursday. Also, as a surface high builds in behind the front, the anti-cyclonic flow around it may advect low level moisture upslope across western portions of the area where isolated to scattered showers and storms may develop across portions of southeast West Virginia, south into the Mountain Empire region of southwest Virginia. By Friday, all guidance is in good agreement of the cold front continuing its trek south of the region and surface high pressure building into the area from the north. While there still may be some anti-cyclonic moisture advection westward into the mountains, at this point, it looks minimal to include any isolated convection across the west. Will have a dry forecast for the are this day. For Saturday, guidance again is showing notable variations on our forecast. A consensus solution points toward the potential for a redevelopment of isolated showers and storm along and near the crest of the Blue Ridge thanks to differential heating along this feature. Minimal coverage is possible across the Piedmont and the mountains of southeast West Virginia, south into far southwest Virginia. During this portion of the forecast, high temperatures are expected to average about five degrees below normal Wednesday and Thursday, and closer to normal Friday into Saturday. Low temperatures are expected to average around five degrees above normal Wednesday into Thursday, but only a couple of degrees above normal Friday and Saturday. Confidence in this portion of the forecast is on the low side of moderate. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... As of 1245 PM EDT Saturday... Overall VFR will prevail this afternoon with periods of MVFR/IFR possible mainly south and west of the TAF sites where scattered showers/storms may occur. However cant totally rule out showers around KROA/KBCB but most should be short lived so likely will include a vicinity mention east to KDAN into early this evening. Otherwise looking at scattered/broken cumulus between 4-6K before loss of heating. Any lingering convection should push east and fade this evening but may hang around the KDAN vicinity past sunset per latest short term models. Clouds should also fade to VFR this evening before seeing fog/stratus form in the valleys with some sub-VFR low clouds possible near KDAN espcly if showers occur there. Fog looks most likely at KLWB where including another round of late night VLIFR/LIFR and MVFR/IFR at KBCB. Surface front should finally push far enough to the south on Sunday allowing somewhat drier air to filter in from the north with widespread VFR expected. Also appears dry enough to preclude any shra/tsra during Sunday afternoon. Light winds will turn northwest at 5-10 kts this afternoon before becoming light northeast overnight. Northeast winds at 5-15 look to occur Sunday as high pressure builds in from the north. .Extended Aviation Discussion... The front remains south of the region into Sunday night and perhaps Monday with more in the way of VFR outside of late night fog in the valleys and isolated storms later Monday mainly mountains. Fog could still be a problem during the last night/early morning hours for KBCB and KLWB into early next week, but not likely elsewhere. Thunderstorm chances and associated MVFR ceilings and visibility return for later Tuesday. Scattered MVFR showers and thunderstorms will be likely on Wednesday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH NEAR TERM...JH SHORT TERM...DS LONG TERM...DS AVIATION...JH/KK
Hazardous weather outlook, Aug 10, 2:53 PM EDT, 4 hours 13 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Blacksburg VA 253 PM EDT Sat Aug 10 2019 NCZ001>003-018-019-VAZ015>017-111900- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd- 253 PM EDT Sat Aug 10 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and southwest Virginia. .DAY ONE...This afternoon and tonight. Strong to isolated severe thunderstorms containing damaging winds and hail will be possible into early this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009>014-018>020-022>024-WVZ042>044-507-508-111900- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 253 PM EDT Sat Aug 10 2019 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ006-VAZ034-035-044>047-058-059-111900- Caswell-Bedford-Amherst-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 253 PM EDT Sat Aug 10 2019 This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat index values of 100 to 104 degrees will be possible Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004-005-020-VAZ032-033-043-111900- Stokes-Rockingham-Yadkin-Patrick-Franklin-Henry- 253 PM EDT Sat Aug 10 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Strong to isolated severe thunderstorms containing damaging winds and hail will be possible into early this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat index values of 100 to 104 degrees will be possible Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 10, 6:04 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
604 PM EDT Sat Aug 10 2019
NCZ002-019-020-102245-
Yadkin-Wilkes-Alleghany-
604 PM EDT Sat Aug 10 2019
...STRONG THUNDERSTORMS TO AFFECT WILKES AND YADKIN COUNTIES Until
645 PM EDT...
At 558 PM EDT, a cluster of strong thunderstorms was located between
Abshers and Wilkesboro...moving east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
North Wilkesboro...
Elkin...
Wilkesboro...
Yadkinville...
and Jonesville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3604 8140 3607 8141 3645 8110 3638 8094
3633 8087 3624 8087 3625 8080 3627 8078
3626 8075 3628 8074 3625 8067 3626 8065
3617 8044 3612 8045 3611 8051 3605 8050
3606 8098 3603 8107 3603 8127 3600 8132
TIME...MOT...LOC 2158Z 291DEG 16KT 3610 8122
RABLocal storm report, Aug 10, 6:16 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
616 PM EDT SAT AUG 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM TORNADO 4 NNE PULASKI 37.10N 80.78W
08/09/2019 PULASKI VA NWS STORM SURVEY
AFTER SURVEYING, THE NWS STORM SURVEY TEAM
FOUND DAMAGE THAT INDICATED AN EF-1 TORNADO
THAT TRAVELED 0.25 MILES, SNAPPING NUMEROUS
TREES.
&&
RRLocal storm report, Aug 10, 6:23 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
623 PM EDT SAT AUG 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TSTM WND DMG 3 S WHITE GATE 37.16N 80.86W
08/09/2019 GILES VA NWS STORM SURVEY
STORM SURVEY TEAM FOUND NUMEROUS LARGE LIMBS
DOWNED IN A HALF MILE RADIUS FROM AN
APPARENT MICRO-BURST FROM A SUPERCELL.
TIMING ESTIMATED BY RADAR.
&&
RRLocal storm report, Aug 10, 6:26 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
626 PM EDT SAT AUG 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG 4 NNE PULASKI 37.11N 80.79W
08/09/2019 PULASKI VA NWS STORM SURVEY
NUMEROUS DOWNED TREES AND HOMES WITH MISSING
SHINGLES FROM STRAIGHT-LINE WINDS WITH AN
ASSOCIATED SUPERCELL THAT MOVED THROUGH THE
AREA. TIMING ESTIMATED BY RADAR.
&&
RRSpecial weather statement, Aug 10, 6:51 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
651 PM EDT Sat Aug 10 2019
VAZ044-058-102345-
Halifax-Pittsylvania-
651 PM EDT Sat Aug 10 2019
...A STRONG THUNDERSTORM WILL AFFECT EASTERN PITTSYLVANIA AND HALIFAX
COUNTIES THROUGH 745 PM EDT...
At 651 PM EDT, a strong thunderstorm was located over Java, moving
east at 30 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
South Boston...
Halifax...
Clover...
Ingram...
and Scottsburg.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3664 7858 3668 7864 3668 7870 3665 7871
3672 7930 3691 7928 3690 7872 3684 7867
3683 7869 3681 7867 3679 7868 3676 7867
3674 7869 3670 7866 3668 7863 3664 7856
3663 7855
TIME...MOT...LOC 2251Z 274DEG 28KT 3682 7919
RABSpecial weather statement, Aug 10, 6:57 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
657 PM EDT Sat Aug 10 2019
VAZ046-059-102345-
Appomattox-Charlotte-
657 PM EDT Sat Aug 10 2019
...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX AND NORTHERN
CHARLOTTE COUNTIES THROUGH 745 PM EDT...
At 656 PM EDT, a strong thunderstorm was located over Appomattox,
moving southeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Appomattox...
Red House...
Pamplin City...
Madisonville...
and Cullen.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3707 7866 3719 7883 3720 7882 3721 7886
3724 7886 3725 7892 3728 7893 3729 7895
3732 7896 3745 7887 3733 7862 3726 7868
3721 7869 3719 7868 3719 7864 3717 7864
3715 7860
TIME...MOT...LOC 2256Z 302DEG 10KT 3734 7886
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:07 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Pulaski | 53 min |
| Aug 10, 1:36 PM EDT | Special Weather Statement | RNK | Patrick | 24 min |
| Aug 10, 5:20 PM EDT | Special Weather Statement | RNK | City of Martinsville | 40 min |
| Aug 10, 5:54 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania | 66 min |
| Aug 10, 6:51 PM EDT | Special Weather Statement | RNK | Halifax | 54 min |
| Aug 10, 6:57 PM EDT | Special Weather Statement | RNK | Appomattox | 48 min |
| Aug 10, 7:58 PM EDT | Special Weather Statement | RNK | Campbell, Charlotte | 62 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.